Alert archive / South Dakota / Wind Advisories in 2016
Wind Advisory 30, NWS Rapid City, SD
NWS Rapid City, SD issued this wind advisory at Oct 31, 2016, 2:57 AM MDT for 14 counties in South Dakota. It took effect at Oct 31, 2016, 5:30 AM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2016, 2:57 AM MDT (08:57 UTC)
- In effect from
- Oct 31, 2016, 5:30 AM MDT
- Expired
- Oct 31, 2016, 6:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Rapid City, SD
Counties Bennett County, SD, Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Mellette County, SD, Oglala Lakota County, SD, Pennington County, SD, Perkins County, SD, Todd County, SD, Ziebach County, SD
The radar
The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 9.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 30, 11:16 PM MDT, 3 hours 41 minutes earlier.
Area forecast discussion, Oct 30, 11:16 PM MDT, 3 hours 41 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1116 PM MDT Sun Oct 30 2016
.SHORT TERM...(This Evening Through Monday Night)
Issued at 253 PM MDT Sun Oct 30 2016
Upper level analysis has broad ridge across the central CONUS,
with large trof moving into the Pac Northwest. Shortwave currently
ejecting out of the trof across Utah/Idaho. Skies are mostly
cloudy across the Northern Plains with a few sunny breaks. At the
surface, high pressure resides across the Northern Plains with a
warm frontal boundary across eastern Wyoming.
Tonight...Shortwave ejecting from the Pac Northwest low will
generally move north and west of the area tonight into Monday, and
will likely leave most of the area dry. However, the latest runs
of the HRRR, NAM and GFS are showing the possibility for a few
showers from northeast WY into northwest SD overnight as the warm
front moves through. Have added very low chances for showers
across this area. Southwesterly winds will begin to increase
across much of northeast WY and the Black Hills, breezy to windy
at times in favored areas overnight. With front tracking east of
the area overnight, lows will be on the mild side, mid 40s to mid
50s.
Monday...Low pressure will pass north of the area Monday morning,
dragging a dry cold front quickly across the area during the
morning hours. Tight pressure gradient and good boundary layer
mixing will allow for gusty west to northwest winds to develop
across much of the plains behind the front. The strongest winds
look to be across northwest SD, where some gusts to around 60 mph
look possible. A high wind watch is in effect for that area Monday
afternoon. Wind advisories may eventually be needed across a good
portion of the western SD plains and possibly into south central
SD for late Monday morning into the afternoon. The front will also
bring much drier air and low afternoon humidities. Highs will
range from the 60s over northeast WY and the Black Hills to the
lower 80s across far south central SD. Winds will decrease toward
sunset, with mostly clear skies Monday night. Lows will be in the
30s and lower 40s.
.LONG TERM...(Tuesday Through Sunday)
Issued at 253 PM MDT Sun Oct 30 2016
On average a trough will persist in the eastern Pacific with a
ridge across the central CONUS through the period. One short-wave
trough will move through the ridge Tuesday and Wednesday but will
not bring much, if any, rain to the area. Another short-wave
trough will pass well to our north Thursday afternoon and evening.
With the ridge in place the weather will be unseasonably warm
through at least Saturday. Another trough is progged to break
through the ridge late Sunday and next Monday (Nov. 7th), but the
overall large-scale pattern is expected to remain in place well
into the second week of November.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1114 PM MDT Sun Oct 30 2016
Areas of IFR-MVFR ceilings and fog may redevelop over parts of NWRN
SD during the rest of the night, but it should clear that area
rapidly on Monday morning as a low pressure moves to our north.
Otherwise, tonight through Monday, strong southwest to northwest
winds will develop as a Pacific front approaches and then passes
over the area. This will result in LLWS for both KGCC and KRAP,
and especially over the eastern slopes of the BLKHLS, from about
06z to 15z on Monday morning.
&&
.FIRE WEATHER...
Issued At 253 PM MDT Sun Oct 30 2016
Low pressure will move across eastern Montana and North Dakota
Monday, dragging a dry cold front across the area. This will
result in gusty west to northwest winds across much of
northeastern Wyoming and western South Dakota. Much drier air
building in behind the front will drop relative humidities to
below 20 percent across much of southwestern and south-central
South Dakota during the afternoon. The combination of wind and low
humidity may result in critical fire weather conditions across
South Dakota fire zones 263, 264, and 265. Will keep fire weather
watch in place.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch Monday afternoon for SDZ263>265.
High Wind Watch from 9 AM MDT Monday through Monday afternoon
for SDZ001-002-012>014.
WY...None.
&&
SHORT TERM...15
LONG TERM...Bunkers
AVIATION...10
FIRE WEATHER...BunkersHazardous weather outlook, Oct 30, 5:43 AM MDT, 21 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 543 AM MDT SUN OCT 30 2016 SDZ024-028-029-WYZ054>058-071-311300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 543 AM MDT SUN OCT 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ025>027-030-031-041>044-046-047-049-072-074-311300- NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- HERMOSA FOOT HILLS- 543 AM MDT SUN OCT 30 2016 /643 AM CDT SUN OCT 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FIRE WEATHER WATCH IS IN EFFECT FOR MONDAY AFTERNOON. A PASSING COLD FRONT WILL BRING GUSTY WEST TO NORTHWEST WINDS TO MUCH OF THE SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA PLAINS ON MONDAY. WIND GUSTS OF 45 MPH OR MORE ARE POSSIBLE. THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITIES ACROSS SOUTHERN SOUTH DAKOTA COULD PRODUCE CRITICAL FIRE WEATHER CONDITIONS MONDAY AFTERNOON. THE GRASSLAND FIRE DANGER IS FORECAST TO BE IN THE EXTREME CATEGORY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ012>014-032-073-311300- BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- SOUTHERN MEADE CO PLAINS- 543 AM MDT SUN OCT 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PASSING COLD FRONT WILL BRING GUSTY WEST TO NORTHWEST WINDS TO MUCH OF THE WEST CENTRAL AND NORTHWEST SOUTH DAKOTA PLAINS ON MONDAY. WIND GUSTS OF 45 MPH OR MORE ARE POSSIBLE ACROSS THE AREA LATE MONDAY MORNING AND AFTERNOON. THE GRASSLAND FIRE DANGER IS FORECAST TO BE IN THE EXTREME CATEGORY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-311300- HARDING-PERKINS- 543 AM MDT SUN OCT 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH WIND WATCH IS IN EFFECT FOR LATE MONDAY MORNING AND AFTERNOON. A PASSING COLD FRONT WILL BRING STRONG WEST WINDS TO FAR NORTHWEST SOUTH DAKOTA ON MONDAY. WESTERLY WINDS OF 30 TO 45 MPH...WITH SOME GUSTS TO AROUND 60 MPH...ARE POSSIBLE LATE MONDAY MORNING AND AFTERNOON. THE GRASSLAND FIRE DANGER IS FORECAST TO BE IN THE EXTREME CATEGORY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 2:57 AM MDT | High Wind Warning | UNR | Butte, Harding, Perkins | 15 hr |
| Oct 31, 4:22 AM MDT | Red Flag Warning | UNR | 14 hr |
Nearby
Wind Advisories in South Dakota, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.